North Carolina, 2019Damaging Winds in North Carolina, August 15, 2019
August 15, 2019 · NWS RAH · 6 events in 3 counties and zones
Scattered late afternoon and evening showers and thunderstorms developed along a slow moving surface trough across eastern portions of central North Carolina in an unstable atmosphere. Some of the storms became severe and produced wind damage, including widespread wind damage around Benson, North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered late afternoon and evening showers and thunderstorms developed along a slow moving surface trough across eastern portions of central North Carolina in an unstable atmosphere. Some of the storms became severe and produced wind damage, including widespread wind damage around Benson, North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 15, 2:15 PM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 15, 2:15 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
315 PM EDT Thu Aug 15 2019
.SYNOPSIS...
A series of surface boundaries will likely stall and slowly
dissipate across central NC through late week. This will keep
unsettled and very humid conditions in place.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 315 PM Thursday...
A host of low level boundaries in place across the CWA this
afternoon. The main stationary front, Piedmont trough, leftover
convective boundaries from yesterday, the sea breeze and
differential heating boundaries caused by earlier stratus that is
still lingering in some locations has made this afternoons forecast
tricky at best when it comes to convection. Some light showers have
formed in the northwest Piedmont at this hour but have yet to
exhibit any thunderstorm potential as moisture in this area is
diminished compared to points south and east.
Moisture aside, there is instability to be had across the entire
area with 2000-2500 Joules of MLCAPE and low level lapse rates
generally greater than 7 with the highest also in the northwest.
Effective shear values of 40-45 kts are also in place in the NW
Piedmont, this a result of an increasing low level jet in response to
a shortwave moving into the area from the west that can be seen
clearly on water vapor. While all of these things would point to
convection supportive of the marginal risk area SPC has put up
across the forecast area, outside of small showers, both the current
radar and short term convective allowing models are starting to hint
at more widely scattered convection across the area. Looking at
forecast soundings what we seem to be lacking is moisture above 700
mb where conditions dry out very quickly. KFAY and point south and
east certainly have more with PW values north of two inches but back
to the northwest PW values are closer to 1.5 inches. While
convection in the south and east is certainly possible, the
lingering stratus has delayed the initiation.
Temperatures have rebounded into the low to mid 80s this afternoon
and should top out in the upper 80s with heat index values near 100
in the southeast as dewpoints remain in the mid to upper 70s here.
Overnight expect convection to decrease and another round of fog and
low stratus to start up after 9z across much of central NC. This
should burn off after sunrise on Friday morning.
&&
.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 315 PM Thursday...
For Friday the main frontal zone will reside much closer to the
coast and therefore expect convection to be more constrained to
southern and eastern locales. With more of the better instability
and dynamics to the east, SPC has backed off to general thunder
across the forecast area where diurnal heating becomes the main
driver of convection although a very small wave with weak vorticity
advection moves through between 0-3z on Saturday. With morning
stratus expected to burn off a little more quickly than this
morning, expect a better response from temperature with max temps
topping out near 90 degrees. Lows will be in the upper 60s to low
70s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 250 PM Wednesday...
Weak steering flow will persist over our region into the long range,
as the main band of westerlies remains repressed over the northern
CONUS. The general early-weekend pattern consisting of flat weak
ridging across the southern CONUS, marred only by a subtle weakness
over the Gulf States, will become better defined and more amplified
as strong ridges build over the Desert Southwest and over the
Atlantic. Mean troughing will hold between these two features,
likely just to our W. But this trough will remain weak, reducing
confidence in its exact location as the two ridges battle it out for
territory. A potent low diving into Saskatchewan early Sat will
cross south central and southeast Canada through Mon, slightly
strengthening the trough through the S Appalachians, enhanced by a
piece of northern stream energy that swings through the Ohio Valley
Mon. Models depict a trough position ranging from the W slopes of
the Appalachians (ECMWF) to over the central Carolinas (Canadian)
early Tue; at this time, a position right over the mountains appears
to be a good compromise. This keeps our area mostly within the
conveyor belt of deeper tropical-source moisture, particularly the
eastern sections, while at the surface, we're likely to see weak
troughing remain in place through the Piedmont. As we get into
Wed/Thu, a northern stream low tracking from James Bay through the
St Lawrence Valley may help nudge the trough axis a bit eastward,
which could push the surface trough just enough eastward to allow
high pressure drifting across the Great Lakes to extend SSE into NC.
But the models are not in great agreement on this, and historically
it takes a deeper, more pronounced trough and a much more dense and
stable surface air mass to push a front/trough cleanly through
central NC. All in all, expect active weather through this period,
particularly E, with generally above-climo pops. The best moisture
axis will sit just to our SE through the weekend with the strongest
low level jetting near and just off the coast, along/east of the 925-
850 mb frontal zone, so will contain the highest pops E of I-95 with
lower pops west. The NAM and ECMWF (and the GFS to a lesser degree)
still show an 850 mb low tracking from GA NE through the Carolinas
Sun/Mon, which should enhance preceding low level SW moisture
influx, but the GFS tracks its wave closer to the coast, keeping any
southwesterly jetting well to our E, suggesting a relative minimum
in precip for central NC. Given this uncertainty, will continue with
a configuration of higher pops E and lower to no pops W through Mon.
Will then trend pops to decent chances (40-50%) as the building
Atlantic ridge pushes the mid level shear axis and high PW stream
back westward into central and western NC. Projected thicknesses
depart minimally from climo, a bit above normal Sat-Mon then dipping
closer to normal Tue-Thu with expectations of greater cloud cover,
so expect highs mostly in the upper 80s-lower 90s with lows in the
upper 60s/lower 70s. -GIH
&&
.AVIATION /18Z THURSDAY THROUGH MONDAY/...
As of 148 PM Thursday...
24 Hour TAF Period: MVFR ceilings still in place over central NC
with the Northwest Piedmont broken out to VFR but have started to
gain convective cumulus as heating of the day continues. Some
showers beginning to break out across the Triad and will need to
watch for these affecting KINT and KGSO as any thunderstorms that
occur will have the potential to produce strong wind gusts in this
area. Back to the east, heating has been slower to occur due to the
cloud cover but the old boundary from yesterday remains just south
of the forecast area and KFAY will be at risk for showers and
thunderstorms. Later this evening, forecast models show ongoing
convection over central VA forming into a more cohesive complex of
storms and moving southward into the northeast Coastal Plain,
potentially affecting KRWI later this evening. Winds remain light
and variable at this time. Overnight expect another round of fog and
low stratus forming after 9z and lasting through sunrise.
Long Term: For the next several days, the stalled frontal zone near
the coast will remain the focus for convection and therefore putting
KFAY and KRWI at greater risk for showers and thunderstorms than
further inland terminals. Fog and low stratus will remain a
possibility in this area as well.
&&
.EQUIPMENT...
Twice daily upper air flights from GSO are scheduled through 12Z
Fri/16th. For the weekend flights will be conducted on 12Z Saturday
and 12Z Sunday.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Badgett/Haines
NEAR TERM...Ellis
SHORT TERM...Ellis
LONG TERM...Hartfield
AVIATION...Ellis
EQUIPMENT...RAH
Hazardous weather outlook, Aug 15, 2:30 PM EST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
330 PM EDT Thu Aug 15 2019
NCZ007>011-021>028-038>043-073>078-083>086-088-089-161930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
330 PM EDT Thu Aug 15 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Strong to potentially severe storms will be possible Thursday
afternoon. Locally damaging wind gusts is the primary threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 15, 5:26 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
626 PM EDT Thu Aug 15 2019
NCZ042-077-152315-
Johnston NC-Harnett NC-
626 PM EDT Thu Aug 15 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL HARNETT
AND JOHNSTON COUNTIES UNTIL 715 PM EDT...
At 625 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 10 miles west of Smithfield
to Benson to near Dunn. Movement was east at 20 mph.
Pea size hail and wind gusts up to 45 mph will be possible with
these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Smithfield, Dunn, Benson, Micro, Selma, Erwin, Coats, Four Oaks, Pine
Level and Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3533 7832 3529 7878 3539 7878 3553 7865
3571 7822 3549 7811
TIME...MOT...LOC 2225Z 250DEG 18KT 3548 7853 3538 7852 3535 7863
77Special weather statement, Aug 15, 5:33 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
633 PM EDT Thu Aug 15 2019
NCZ010-152315-
Warren NC-
633 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN COUNTY UNTIL
715 PM EDT...
At 633 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Norlina, or 10 miles north of Warrenton, moving east
at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Littleton, Lake Gaston and Southpointe And Morningstar Marinas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
This thunderstorm is producing an excessive amount of deadly cloud to
ground lightning. Seek shelter indoors and stay away from windows. If
you cannot seek shelter indoors, an enclosed vehicle can provide safe
shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.
&&
LAT...LON 3651 7790 3648 7791 3644 7791 3643 7792
3652 7826 3655 7825 3654 7790
TIME...MOT...LOC 2233Z 281DEG 13KT 3655 7817
77Thunderstorm Wind, Johnston
- When
- August 15, 5:42 PM EST
- Where
- Johnston County, 0.89 mi NW of Benson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 35.390, -78.560
A tree was reported down on a vehicle near the intersection of south Lincoln Street and West Woodall Street.
Thunderstorm Wind, Johnston
- When
- August 15, 5:45 PM EST to 5:48 PM EST
- Where
- Johnston County, 0.69 mi N of Benson to 1.21 mi ESE of Benson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25 million
- Reported by
- 911 Call Center
- Coordinates
- 35.390, -78.550
More than forty trees were reported down, along with multiple power lines down and several homes damaged due to trees falling on them and the wind around Benson.
Thunderstorm Wind, Warren
- When
- August 15, 5:45 PM EST
- Where
- Warren County, 1.34 mi WNW of Paschall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 36.537, -78.193
Trees were reported down on Rooker Dairy Road.
Thunderstorm Wind, Chatham
- When
- August 15, 8:29 PM EST
- Where
- Chatham County, 0.31 mi W of Moncure
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.621, -79.085
Multiple trees were reported down off of Moncure Pittsboro Road.
Thunderstorm Wind, Chatham
- When
- August 15, 8:29 PM EST
- Where
- Chatham County, 2.06 mi NW of Moncure
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.640, -79.107
One tree was reported down on John Robert Headen Road.
Thunderstorm Wind, Chatham
- When
- August 15, 8:40 PM EST
- Where
- Chatham County, 0.9 mi S of Pittsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 35.707, -79.178
Trees were reported down on power lines along Highway 15 near May Farm Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, August 15, 20191 death · 1 event
- Flash Flooding and Hail in Kansas, August 15 to 18, 20192.75 in hail · 89 events
- Hail and Damaging Winds in New York, August 15, 2019$155,000 · 50 kt wind · 26 events
- Damaging Winds and Lightning Strikes in Virginia, August 15, 2019$45,000 · 50 kt wind · 24 events
- Hail and Damaging Wind in North Dakota, August 15, 2019$120,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Pennsylvania, August 15, 2019$42,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Pennsylvania, August 15, 2019$40,000 · 1 in hail · 19 events
- Flash Flooding in New York, August 15, 2019$70,000 · 2 events
- Tornadoes in Kansas, August 15, 2019EF1 · 6 events
- Hail and Damaging Winds in Nebraska, August 15 to 16, 20192.75 in hail · 25 events
- Flash Flood in Florida, August 15, 2019$30,000 · 1 event
- Hail and Damaging Winds in Virginia, August 15, 20191.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852813, 852815, 852816, 852817, 852819, 852820.